Nebraska, 2011

Hail in Nebraska, August 6, 2011

August 6, 2011 · NWS GID · 5 events in 4 counties and zones

While the majority of severe weather within the region on this late Saturday afternoon and evening focused to the east of South Central Nebraska, the very first supercell storm of the day resulted in several reports of hail from 1 to 2 inches in diameter across northeast portions of the area. This storm initiated in southern Howard County around 5 PM CDT and quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1.3 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

While the majority of severe weather within the region on this late Saturday afternoon and evening focused to the east of South Central Nebraska, the very first supercell storm of the day resulted in several reports of hail from 1 to 2 inches in diameter across northeast portions of the area. This storm initiated in southern Howard County around 5 PM CDT and quickly became severe. As it tracked across southern Merrick and central Hamilton Counties, it briefly exhibited some enhanced rotation. Though no tornadoes occurred, a funnel cloud was reported in the Chapman area around 6 PM CDT. Just southeast of Marquette, hail up to 2 inches in diameter fell for 10 minutes. The storm exited eastern York County around 730 PM CDT, just as it was transitioning into more of a damaging wind-producer. Although this lone supercell resulted in the only reports of severe weather across the area, other strong storms raked across portions of Nance, far northeastern Merrick and far northern Polk Counties a bit later in the evening, mainly between 830 and 930 PM CDT.

The initial supercell development late in the afternoon occurred in a very unstable mesoscale environment characterized by around 4000 J/kg mixed-layer CAPE, stemming from surface temperatures around 90 degrees and dewpoints in the 70s. Deep-layer vertical wind shear was also quite favorable for mid-summer, averaging 30-40 knots thanks to a seasonably strong quasi-zonal flow aloft. The primary triggering mechanism aloft for severe storm development was a modest mid-level shortwave tracking along the Nebraska-South Dakota border, while at the surface, a weak cold front gradually sagged southeastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 2:49 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 2:49 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CDT SAT AUG 6 2011

.SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN WILL
BE CHANCES FOR THUNDERSTORMS.

A FEW CUMULUS HAVE FORMED WHERE THE STRATUS WAS WITH THE FOG EARLIER
THIS MORNING. SURFACE ANALYSIS SHOWS A WEAK COLD FRONT STILL IN
WESTERN NEBRASKA AND KANSAS AT THIS TIME. THE FRONT HAS BEEN SLOW TO
MOVE DURING THE DAY BUT HAS GRADUALLY DRIFTED EAST.

MODELS HAVE RELATIVELY WEAK WAVES MOVING THROUGH ZONAL TO SLIGHT
NORTHWEST FLOW ACROSS THE REGION. A WEAK COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT THEN STALL NEAR THE KANSAS/NEBRASKA BORDER
FOR SUNDAY BEFORE DRIFTING TO THE SOUTH SUNDAY NIGHT. EACH OF THE
MODELS HAVE SLIGHTLY DIFFERENT TIMING AND STRENGTH OF THE UPPER
WAVES WHICH MAKES THE FORECAST A CHALLENGE.

THE FIRST WAVE THAT WILL BRING A CHANCE FOR THUNDERSTORMS WILL BE
MOVING THROUGH TONIGHT. WITH THE FRONT MOVING THROUGH THE AREA THERE
WILL BE SOME THUNDERSTORMS ALONG THE FRONT TONIGHT. THERE IS PLENTY
OF CAPE TO WORK WITH. THE CIN IS GOOD ENOUGH EARLY THAT STORMS ARE
HAVING TROUBLE GETTING STARTED...BUT THE CIN DECREASES THIS EVENING
SO EXPECT THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS EVENING THEN
MOVE INTO THE AREA DURING THE NIGHT.

THERE COULD BE A SHORT BREAK SUNDAY MORNING BUT BY AFTERNOON THERE
IS ANOTHER WAVE MOVING INTO THE AREA AND THE CHANCES FOR
THUNDERSTORMS INCREASES AGAIN. THE BEST CHANCE WILL BE NEAR THE
BOUNDARY. BY SUNDAY NIGHT A REINFORCING AND STRONGER WAVE MOVES INTO
THE AREA. WITH ALL OF THE LOW LEVEL MOISTURE THERE WILL BE
THUNDERSTORMS AROUND THE AREA.

.LONG TERM...MONDAY THROUGH SATURDAY...A GENERALLY FAST MOVING
MAINLY ZONAL UPPER LEVEL FLOW PATTERN IS EXPECTED TO PERSIST ACROSS
THE CENTRAL AND NORTHERN PLAINS THROUGH THE EXTENDED PERIODS OF THE
FORECAST. THIS WILL RESULT IN QUICK PASSING UPPER LEVEL DISTURBANCES
BRINGING PERIODIC CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
THROUGH AT LEAST NEXT SATURDAY...WHEN GLOBAL MODELS ARE INDICATING A
MORE AMPLIFIED RIDGE OF HIGH PRESSURE ATTEMPTING TO BUILD ACROSS THE
ROCKIES AND INTO THE NORTHERN PLAINS.

WHILE IT IS NOT POSSIBLE TO PREDICT THE EXACT TIMING OF EACH OF
THESE DISTURBANCES...BOTH THE GFS AND EC IN AGREEMENT BRINGING A
PAIR OF FAIRLY POTENT UPPER LEVEL DISTURBANCE ACROSS THE REGION LATE
MONDAY INTO TUESDAY MORNING AND AGAIN LATE TUESDAY INTO WEDNESDAY
MORNING. TRIED TO INDICATE GREATER POTENTIAL FOR PRECIPITATION
DURING THESE TIME PERIODS WITH SLIGHT CHANCES INCLUDED IN JUST ABOUT
EVERY OTHER FORECAST PERIOD THROUGH NEXT SATURDAY. IN ADDITION...AT
THIS TIME...THERE APPEARS TO BE AT LEAST SOME STRONG TO SEVERE
WEATHER POTENTIAL LATE MONDAY AND AGAIN LATE TUESDAY WITH THE
AFOREMENTIONED UPPER LEVEL DISTURBANCES...ALONG WITH THE POTENTIAL
FOR HEAVY RAINFALL.

&&

.PREV DISCUSSION... /ISSUED 1225 PM CDT SAT AUG 6 2011/

AVIATION...18Z TAF. NOT TOO MANY LOW CLOUDS LEFT FROM THE FOG
THIS MORNING. THEY WILL CONTINUE TO DECREASE. THE NEXT CONCERN
WILL BE CHANCE FOR THUNDERSTORMS. EXPECT THAT THE BEST CHANCES
WILL BE DURING THE EVENING HOURS. THERE IS A WEAK SURFACE BOUNDARY
THAT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND
EVENING WHICH WILL BE WHEN THE THUNDERSTORMS MOVE THROUGH. WINDS
WILL BE LIGHT DURING THE NIGHT AND WITH THE LOW LEVEL MOISTURE
AROUND AND LIGHT WINDS COULD SEE A LITTLE LIGHT FOG AGAIN TOWARD
MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 6, 2:54 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
354 PM CDT SAT AUG 6 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
354 PM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE MAINLY TONIGHT. SEVERE WEATHER IS
POSSIBLE. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF
QUARTERS...WIND GUSTS OF 60 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE INTERMITTENT CHANCES OF THUNDERSTORMS THROUGH THE
ENTIRE PERIOD. STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE SUNDAY AFTERNOON AND NIGHT. MORE STRONG TO LOCALLY SEVERE
THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
NIGHT TIME HOURS FOR THE MONDAY THROUGH FRIDAY TIME FRAME. THE
MAIN HAZARDS FOR THE ENTIRE PERIOD WILL BE DAMAGING WIND GUSTS OF
60 MPH AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Howard

When
August 6, 4:15 PM CST
Where
Howard County, 4 mi NE of St Libory
Measured
1 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.121, -98.316

Hail, Merrick

When
August 6, 5:10 PM CST
Where
Merrick County, 2 mi E of Chapman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -98.132

Hail, Hamilton

When
August 6, 5:15 PM CST to 5:25 PM CST
Where
Hamilton County, 1.4 mi SE of Marquette
Measured
2 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.986, -97.981

Hail up to 2 inches in diameter continued for 10 minutes.

Hail, Hamilton

When
August 6, 5:23 PM CST
Where
Hamilton County, Marquette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.000, -98.000

Hail, York

When
August 6, 6:03 PM CST
Where
York County, York
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -97.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335340, 335341, 335344, 335342, 335343.